Saturday, January 23, 2016

The Bridge


When I think back to all that happened in 2015, it's no wonder I didn't blog more. It was a rough year.

A promising young trooper—my friend, was senselessly killed. Under attack from people that were supposed to have my back, I changed job locations, my last living grandparent died, my son announced his girlfriend was pregnant and that they’d broken up, my dad endured several surgeries to fight his stage four cancer diagnosis, I was in trouble at work for what I considered “defending myself” (albeit not very graciously) against anti-law enforcement cyber-bullies, I was knee deep in graduate school—struggling to keep my head above water, my son's Army unit deployed overseas-to parts unknown, and I was fighting a losing battle with a demon whose name I'd labeled “regret”…ALL while unknowingly under an opiate addiction that took me over a bridge and had me considering jumping off.

I didn't know I was in trouble until the bridge. As I hoofed it across Interstate 35 overlooking Waterloo Road, the desire to jump was overpowering. It wasn't until that moment that I knew for sure—something inside me was terribly wrong.

I'd managed to stuff down the hurt, the hate, the regret until that moment. I told myself that things were going to work out. I'd prayed, I'd trusted, I'd hoped that things were going to turn around. I knew I was loved by the Creator and that all things worked together for my good. What I didn’t know was how. How were things ever going to get better?

Until the bridge, I didn’t know the medicine I’d been taking for post-surgical pain was influencing every other aspect of my life: my attitude, my outlook…my relationships. It wasn’t until the bridge that I knew things were way bad and had to change.

I’ve often considered people with an addiction—weak. I’d never considered, for even a passing moment, that someone addicted to drugs or alcohol could be anything other than a leech. That was until the bridge. You see, I’d been prescribed Tramadol for chronic pain. I didn’t take more than I should. I took it exactly as it was prescribed. That was, until the bridge.

That day, as I marched across the bridge angry at the world and myself for reasons I didn’t understand, voices inside my head screamed for me to just jump. “Be done with everything,” they screamed. “Quit!” they jeered. And I almost did. I peered over the side of that bridge and for one brief moment, I really considered jumping. I saw my body sprawled out on the pavement below: broken, bloody, and dead. That scared the crap out of me. I was forced to see myself for what I’d become…I was a mess.

I didn’t know how I’d gotten there or exactly how I was going to survive, but I knew jumping wasn’t the answer. This wasn’t me. Something was wrong. Something was influeincing me to the point that I didn’t’ know where I started and where the negative influence began. I continued walking…angry at first, with shaky legs less confident of my ability to combat this unseen thing.

By the time I made it to solid ground, away from the precipice, away from certain death, I knew. It had to be the medication. Quitting was easy considering the alterative, I thought. But the next several days were absolute hell. What I didn’t know about Tramadol is that an opiate based drug should not be stopped “cold turkey.” I felt like I had no choice and that stopping abruptly was the only way. Within hours…hours, I was miserable. The pain was unsurmountable…then, the buzzing started. It felt like electric charges were shocking me every few seconds. They lasted for 15-20 seconds and only on the left side of my body. The entire left side of my body. Buzzing could be heard in my left ear and when the buzzing started, any pain I’d felt before was intensified by 1,000 percent. This went on for days…

One night, I woke up with the buzzing so loud, the pain so immense that for one brief moment the fatigue of fighting was more than I could endure. The voices were back and they urged me to “Just take one pill. It will make the buzzing stop.” I got out of bed and I walked into the bathroom. But I knew I couldn’t take a pill. I’d never stop if I didn’t stop now. So I walked circles through the house. Into the living room, through the kitchen, down the hallway, into the living room, through the kitchen, down the hallway, into the living room, through the kitchen, down the hallway…and the whole while, I cried out to God to save me.

This is what addicts go through, I thought. This is the hell they live. I walked until I was so tired I couldn’t walk anymore. I fell exhausted into my recliner in the living room. While praying for mercy, I fell asleep. When I woke up, the buzzing had subsided. It wasn’t gone, but over the next few days it slowly faded until one day I realized it had completely ended. It took over 30 days to get that hideous drug out of my system. I don’t know how I survived, except to say it was God’s unmerited favor.

2015 ended with my dad’s cancer in remission, I got some help for the regret—that in the end I could accept, wasn’t my fault, my son is stateside, he got married and the baby is due any day, I finished my third semester of graduate school with all A’s, I’m still drawing a paycheck, and I’m free of the influence that tried to end me.

I still think about that day, the bridge and jumping…usually twice a day as I cross over Waterloo Road. I pray God I never forget.

    

 



 

2 comments:

  1. Betsy, I am so glad you did not jump that day! Though you were taking the medicine as prescribed it is scary how it can affect your moods, minds and actions. I am afraid there are many people suffering from side effects of medicines and the connection is never made so their life ends in disaster. Thank The Lord you were able to see that something was wrong and get control of it. Prayers for The Lord to continue to protect you and watch over you! Love you!

    ReplyDelete
    Replies
    1. Thank you, Mrs. Cheryl. I'm glad I didn't jump, too.
      I've often wondered what could drive a person to the brink of suicide. I'm certain the number of pharmaceutically-related suicides is staggering. I appreciate those prayers. Love you, too, sister. :)

      Delete